September 20th 2021
Ask the doctor: Why do vitamins make my pee yellow?
September 8th 2021 / 0 comment
Does neon wee mean you're not absorbing your vitamins? Our resident doctor Johanna Ward - GP, nutritional expert and aesthetician - is on hand to answer your questions
If your wee turns bright neon yellow a few hours after taking your multivitamin you can relax because it’s totally normal. People often panic when they see bright yellow urine after taking a supplement but it’s just the excess B vitamins being excreted and is nothing to worry about.
Some vitamins (A, D, E and K) are fat-soluble and some are water-soluble (all eight B vitamins and vitamin C). The fat-soluble ones can be stored in your body for future use but the water-soluble ones can’t, so any excess that you don’t need will be excreted in your wee. The water-soluble vitamins need to be replenished every day so ensure your diet is full of colourful fruit and vegetables.
The yellow wee doesn't mean you aren’t absorbing any of the goodness. It’s the body’s very clever way of maintaining itself – everything is carefully orchestrated and planned to perfection. The neon colour actually comes from one specific B vitamin called riboflavin (B2) which contains flavins - naturally occurring yellow pigments (in Latin, flavus means yellow).
The best time to take a vitamin supplement is with a meal because the fat-soluble vitamins actually require some fat for absorption and they readily use the fat or oils in your meal. Be warned, if you take multivitamins on an empty stomach they can make you feel queasy or nauseous so the best time to take them is with a meal for optimal absorption and comfort.
The best way to get your daily dose of vitamins is through your food in their natural form. But many people fail to get enough through their diet and as we get older our absorption and utilisation of essential vitamins and minerals can be reduced. If you do feel that you need to supplement then use them to bridge any nutritional gaps rather than as your main source of micronutrients.
Other causes of urine discolouration can be more serious so if you aren't taking a vitamin supplement (or eating lots of beetroot and rhubarb, which can turn your pee pink) go and see your doctor. Dehydration, bladder or kidney problems, liver disease and certain medications can all cause urine discolouration so it's always worth getting it checked out.
Dr Johanna Ward is the founder of Zenii Vitality and Skincare and author of Superfoods to Super Health: intelligent and sustainable food choices for the next generation.